News Home Page
 News Digest
 Nation
 World
 Metro
 Business
 Washtech
 Sports
 Style
 Education
 Travel
 Health
 Home & Garden
 Opinion
 Weather
 Weekly Sections
 Classifieds
 Print Edition

Eating Right
Interacting Class

By Lawrence Lindner
Washington Post Staff Writer
Tuesday, May 22, 2001; Page H8


A woman lands in an emergency room with a fever and in pain, her face red, swollen and blistered. She had been doing fine on twice-weekly chemotherapy, but two days earlier had eaten a large amount of homemade celery soup that also contained parsnip and parsley. The diagnosis: drug-nutrient interaction. Food Fight
The chemotherapy drug and the three soup ingredients contained compounds called psoralens, which in large quantities can cause extreme reactions when sunlight hits the skin.

A man ends up with a urinary tract infection, the symptoms of which include the frequent urgent need to use the bathroom, pain upon urination and a discharge of mucus or pus. He had been given an antibiotic to get rid of the problem and took the dose religiously, but to no avail. The diagnosis: drug-nutrient interaction. The antibiotic, Cipro (fluoroquinolone), bound to the calcium in the calcium supplements he was taking, rendering the drug unavailable to the body.

A woman suddenly develops an irregular heart rhythm and can no longer stand up. She keeps passing out and even comes to the brink of death. Nothing had gone wrong while she had been taking the blood pressure drug Lozol (indapamide), but then she had to have a six-day course of a corticosteroid called Medrol (methylprednisolone) to deal with a rash. The diagnosis: drug-nutrient interaction. The blood pressure drug depleted her body of potassium, which she had been able to replace with a diet rich in fruit and vegetables. But the corticosteroid caused her to lose potassium, too, sending her level crashing. Since potassium is needed for proper functioning of the heart, the woman ended up with a dangerously erratic heartbeat.

Granted, most interactions between drugs and nutrients aren't as severe as those described above. Usually, these interactions affect only the degree to which the drug is absorbed. For example, a medication and a food might compete in some way for uptake by the body, with the drug not getting adequately absorbed. Or something about the food could alter the environment of the gastrointestinal tract so that the drug gets absorbed too quickly, causing a kind of medication overload.

Either way, it's important to be acquainted with some of the more common drug-food interactions, which can, on occasion, be dangerous -- and which are becoming more likely to occur. Almost 3 billion prescriptions were dispensed in the United States last year, according to Pharmacy Times, a 19 percent increase from the year before. And some $15 billion a year is spent on over-the-counter medications, reports A.C. Neilsen.

How well educated are you to watch out for interactions? The following quiz will help you find out.

Correct Quiz


© 2002 The Washington Post Company